Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 133, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 17, 2001, 7:30 PM CDT for Morton County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 2001, 7:30 PM CDT (00:30 UTC)
- Expired
- May 17, 2001, 8:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Morton County, KS
The radar
The Dodge City radar (KDDC), 173 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 7:45 PM CDT | Hail 0.88 | Elkhart, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1402 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 180030 SVRDDC KSC129-180115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 730 PM CDT THU MAY 17 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHERN MORTON COUNTY IN KANSAS * UNTIL 815 PM CDT * AT 730 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF WILBURTON...OR ABOUT OVER ELKHART...MOVING EAST AT 30 MPH. * SOME LOCATIONS AFFECTED WILBURTON AT 745 PM CDT ROLLA AT 800 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF QUARTERS WIND UP TO 60 MILES AN HOUR VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY! FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS. LAT...LON 3708 10204 3700 10203 3y702 10157 3715 10156 JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:45 PM CDT, 4 hours 45 minutes earlier.
Area forecast discussion, May 17, 2:45 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 245 PM CDT THU MAY 17 2001 SFC ANALYSIS HAD SECONDARY COLD FRONT JUST NORTH OF DDC AT 18Z. NO REAL IMPRESSIVE PRESSURE RISES BEHIND FRONT AND WERE LESS THAN A MILLIBAR. SFC TEMPS IN THE MID AND UPPER 60S OVER THE WESTERN DAKOTAS. AT THE UPPER LEVELS...130KT JET OVER NORTHEAST SD AT 12Z WITH FLOW SPLITTING OVER WESTERN CONUS. WV LOOP SHOWS UPPER S/W TROF OVER UTAH EARLY THIS AFTERNOON WITH ANOTHER S/W WEST. THE MAIN CHALLENGE SHOULD BE PRECIP CHANCES NEXT 48 HOURS ALONG WITH TEMPS. MODELS HANDLING SITUATION PRETTY WELL AND KEEP FRONT SOUTH OF CWA THROUGH FRIDAY BUT QUICKLY RETURN THE MOISTURE BACK INTO THE WEST BY FRIDAY MORNING. LOOKS LIKE BAROCLINIC REGION WILL BE MAINLY ALONG SOUTHERN TIER OF COUNTIES AT LEAST THROUGH FRIDAY. WILL PROBABLY CONTINUE WITH LIKELY POPS FROM EHA TO P28 WITH SMALLER POPS FOR THE REST. SHOULD BE UNDER NVA THROUGH THE EARLY PART OF FRIDAY SO WILL KEEP SMALL POPS AND MAY SEE A BIT OF SUN BY MID AFTERNOON. WINDS WILL REMAIN UPSLOPE WITH WEAK CAA SO TEMPS SHOULD NOT GO FAR INTO THE 70S FRIDAY. IN THE MEAN TIME FOR TONIGHT...LIKE LOWER AND MID 50S FOR MOST BASED ON DEWPOINTS WITH A60 FOR P28. NEXT WAVE COMES IN FRIDAY NIGHT. MODELS HAVE QPF OVER MOST OF CWA BUT SATURDAY MORNING. WAVE LOOKS PRETTY IMPRESSIVE ON W/V LOOP AND BAROCLINIC REGION SHOULD BE OVER AREA. SO WILL GO WITH 50-60 POPS FOR FRIDAY NIGHT AND SATURDAY MORNING FOR MOST AREAS. WITH NVA SATURDAY AFTERNOON...WILL GO A BIT WARMER THAN FRIDAY HIGHS BUT WILL STAY JUST BELOW FWC GUIDANCE. EXTENDED... MODELS STILL REMAINING CONSISTENT WITH NEXT S/W TROF CROSSING INTO THE PLAINS ON SATURDAY NIGHT FOLLOWED BY A STRONGER SYSTEM THAT WILL EVENTUALLY CARVE OUT A TROF OVER THE CNTL CONUS BY MONDAY AND ALSO SUPPLY A DECENT SHOT OF COOLER AIR FOR THE START OF THE WEEK. ALTHOUGH MODELS SCORES HAVE NOT BEEN TO IMPRESSIVE OVER THE PAST SEVERAL DAYS, WITH W/V LOOP SHOWING NEXT S/W DIGGING SOUTHWEST OF THE GULF COAST TROF...NOW BELIEVE MODELS MAY BE ON THE RIGHT TRACK FOR EARLY NEXT WEEK. THEREFORE GIVEN MRF ENSEMBLE OF RIDGING AND POS ANOMALIES DEVELOPING OVER THE WEST COAST WILL LEAN TOWARDS THE COOLER TEMPS EARLY(MON, TUES). SOMEWHAT CONCERNED ABOUT THE PERSISTENT/DEEP UPPER LVL TROF OVER THE EASTERN CONUS BY MID WEEK. AT THIS TIME AM CURRENTLY FAVORING THE ENSEMBLE/ECMWF SOLUTION WHICH SHOULD BRING A MORE ZONAL FLOW. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. .DDC...NONE.
In the hours before
Local storm report, May 17, 1:56 PM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY, KS
156 PM CDT THU MAY 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM 1 SE VODA KS .88 INCH HAIL
05/16/01 TREGO
0525 PM 3 S SHIELDS KS .75 INCH HAIL
05/16/01 LANE
01Local storm report, May 17, 3:45 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY, KS
345 PM CDT THU MAY 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM 3 WNW BAZINE KS .88 INCH HAIL
05/16/01 NESS
HCNearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.